Hail, Bolivar
- When
- March 26, 7:12 PM CST
- Where
- Bolivar County, Benoit
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.650, -91.020
A strong cold front combined with an unstable airmass produced scattered reports of hail across central Mississippi from the evening of the 26th to the early morning of the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A strong cold front combined with an unstable airmass produced scattered reports of hail across central Mississippi from the evening of the 26th to the early morning of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 26, 4:02 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 502 PM CDT SAT MAR 26 2011 .DISCUSSION... THE PRIMARY CONCERNS IN THE FORECAST CONTINUE TO REVOLVE AROUND THE SEVERE WEATHER EVENT EXPECTED THROUGH THIS EVENING AND POSSIBLY INTO THE OVERNIGHT. GENERALLY SPEAKING...THE GREATEST SEVERE WEATHER RISK CONTINUES TO EXIST ALONG THE HIGHWAY 82 CORRIDOR FROM THE GREENWOOD TO GOLDEN TRIANGLE REGION...WITH THE LEAST RISK SOUTH OF THE INTERSTATE 20 CORRIDOR. LATEST OBSERVATIONAL DATA CONTINUE TO REVEAL AN IMPRESSIVE QUASI- STATIONARY SURFACE FRONT AND THERMAL GRADIENT EXTENDING WEST TO EAST JUST NORTH OF THE HIGHWAY 82 CORRIDOR. TEMPERATURES ARE HOVERING AROUND 50 DEG F FROM PINE BLUFF AR TO CLARKESDALE MS...BUT HAVE RISEN INTO THE LOW/MID 80S FROM EL DORADO AR TO GREENVILLE AND GREENWOOD. WITH DEWPOINT TEMPERATURES IN THE MID 60S IN THE WARM SECTOR...THIS IS YIELDING SFC-BASED CAPES > 2500 J/KG. MID LEVEL SUBSIDENCE IS MAINTAINING A CAP ACCORDING TO THE 18Z JACKSON SOUNDING...BUT IT IS APPARENT THAT INCREASING MOISTURE TRANSPORT (335K+ H850 THETAE RIDGE) AHEAD OF WHAT IS NOW A SOUTHEAST MOVING COLD FRONT WILL ERODE THE CAP AND MAKE FOR A MORE EFFICIENT ENVIRONMENT FOR DEEP CONVECTION. FOR THE HIGHWAY 82 CORRIDOR...THE MOST RECENT HIGH RESOLUTION MODEL OUTPUT INDICATES THAT SCATTERED THUNDERSTORMS WILL ERUPT ALONG AND SLIGHTLY AHEAD OF THE COLD FRONT AS IT CONTINUES TO MAKE A SOUTHWARD PUSH. THE GREATEST COVERAGE OF STORMS ARE STILL EXPECTED FROM THE GREENWOOD AREA EASTWARD TO THE GOLDEN TRIANGLE REGION WHERE THE CAP WILL HAVE THE LEAST INFLUENCE. THIS IS WHERE THE HIGHEST CONFIDENCE FOR SEVERE WEATHER REMAINS DUE TO GREATER STORM COVERAGE AND GREATER WIND SHEAR FOR SUPERCELL FORMATION. 0-1KM SRH VALUES > 250 M2/S2 AND 0-1KM SHEAR > 25KTS CONTINUE SUPPORT THE RISK FOR TORNADOES...WITH VERY STEEP MID LEVEL LAPSE RATES SUPPORTIVE OF LARGE HAIL. AS YOU GO SOUTH TOWARD THE INTERSTATE 20 CORRIDOR...THE SEVERE WEATHER RISK BECOMES MORE CONDITIONAL DUE TO THE STRONGER CAP AND WEAKER FORCING...BUT THE OVERALL THERMODYNAMIC/SHEAR PROFILES ARE ABOUT THE SAME. IN ADDITION...THE UPPER LEVEL JET PATTERN WILL BE FAVORABLE FOR SUPPORTING TSTMS AS THE ENTRANCE REGION TO THE POLAR JET TO OUR NORTH COUPLES WITH THE EXIT REGION OF A 100KT+ SUBTROPICAL JET THUS ENHANCING UPPER LEVEL DIVERGENCE. TIMING WILL BE A LITTLE LATER...BUT STORMS SHOULD APPROACH THE INTERSTATE 20 CORRIDOR PRIOR TO MIDNIGHT WHEN THERE WILL STILL BE SUBSTANTIAL INSTABILITY. IT APPEARS THE SOUTHWARD FRONTAL PROGRESSION WILL SLOW DOWN PRIOR TO MIDNIGHT SO THAT AREAS SOUTH OF THE INTERSTATE 20 CORRIDOR SHOULD SEE LITTLE IN THE WAY OF THUNDERSTORM ACTIVITY UNTIL AFTER MIDNIGHT. BY THAT TIME...INSTABILITY WILL WANE SOME AND WEAKENING LOW LEVEL SHEAR SHOULD RESULT IN A LESSER RISK FOR SEVERE WEATHER. FOR SUNDAY AND SUNDAY NIGHT...A MARGINAL RISK FOR STRONG/SVR TSTMS WILL CONTINUE DURING THE EARLY DAYLIGHT HOURS SUNDAY...BUT CONTINUED SOUTHWARD PUSH OF THE COLD FRONT WILL BRING AN END TO THIS LATER IN THE DAY. MODELS ARE PICKING UP ON A SHORTWAVE TROUGH PASSAGE FOR SUNDAY NIGHT AND GUIDANCE POPS HAVE INCREASED GREATLY. CONVECTIVE INSTABILITY WILL BE SUFFICIENT FOR SOME THUNDER...BUT THIS DOES NOT LOOK LIKE A SEVERE WEATHER SCENARIO FOR THE ARKLAMISS AT THIS TIME. /EC/ TUESDAY THROUGH SATURDAY... A MORE POTENT SHORTWAVE WILL DROP INTO THE PLAINS FROM THE NORTHWEST AND DEEPEN A SURFACE LOW OVER THE SOUTHERN PLAINS BY TUESDAY MORNING. THE INCREASE IN WAA AHEAD OF THIS SYSTEM WILL BRING A CHANCE OF RAIN TO OUR WESTERN ZONES BY TUESDAY MORNING. THE GFS AND ECMWF HAVE COME INTO A LITTLE BETTER AGREEMENT WITH THIS SYSTEM WHICH FEATURES A COLD FRONT MOVING ACROSS OUR CWA TUESDAY NIGHT. THERE ALSO CONTINUES TO BE THE INDICATION OF POTENTIAL FOR SEVERE WEATHER TUESDAY AFTERNOON AND NIGHT AHEAD OF THE COLD FRONT. SURFACE HIGH PRESSURE LOOKS TO BUILD OVER OUR REGION IN THE WAKE OF THE COLD FRONT ON WEDNESDAY BUT THE 00Z SAT GFS AND ECMWF DIVERGE AFTER THAT. THE CULPRIT IS ANOTHER POTENT SHORTWAVE THAT THE ECMWF MAINTAINS AS A PROGRESSIVE OPEN TROUGH WHILE THE GFS CLOSES OFF A LOW THURSDAY THAT TRACKS ACROSS OUR CWA THURSDAY NIGHT. THE GFS ENS SHOW AN OPEN TROUGH BUT WITH A SLOWER PROGRESSION THAN THE ECMWF. CONSIDERING THE RECENT PROGRESSIVE NATURE OF THE WEATHER PATTERN WL LEAN TOWARD THE ECMWF BUT MAINTAIN A SOME RAIN CHANCES TO ACCOUNT FOR THE GFS THURSDAY INTO FRIDAY. HAVE RAISED MAX TEMPS THURSDAY AND FRIDAY MORNING LOWS SEVERAL DEGREES. GUIDANCE TEMPS WERE MUCH CLOSER FOR THE EARLY PART OF THE LONG TERM. /22/ && .AVIATION... CIGS HAVE BECOME VFR THIS AFTERNOON ACROSS ALL TAF SITES AND WINDS ARE OUT OF THE SW AROUND 12-15MPH GUSTS TO 20-25MPH. MVFR TO IFR CIGS WILL BE POSSIBLE IN STRONG TO SVR STORMS...ESPECIALLY ACROSS THE HWY 82 CORRIDOR. THE BEST TIME FOR THIS WOULD BE FROM 26/23Z TIL ABOUT 27/04Z OR SO. MAIN IMPACTS FROM SVR STORMS WILL BE FROM LARGE HAIL...DAMAGING WINDS AND EVEN A TORNADO. KMEI AND KJAN WOULD SEE STRONG STORMS AS FRONT MOVES THROUGH BUT MAY NOT BE AS SVR. TIME FRAME WOULD BE AROUND 01Z-05Z. KHBG MAY SEE SOME STORMS BUT SVR POTENTIAL WILL BE LESS. /28/ .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 67 52 73 / 44 19 59 18 MERIDIAN 60 70 52 73 / 47 27 62 21 VICKSBURG 57 63 48 73 / 42 14 58 15 HATTIESBURG 66 81 64 79 / 24 36 35 24 NATCHEZ 59 68 49 74 / 32 23 46 17 GREENVILLE 49 56 41 68 / 48 26 73 10 GREENWOOD 51 60 43 69 / 54 17 79 11 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && EC/22/28/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 258 PM CDT SAT MAR 26 2011 MSZ025>033-036>039-044>046-272000- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER- 258 PM CDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND EAST PORTIONS OF CENTRAL MISSISSIPPI... .DAY ONE...TONIGHT AND SUNDAY ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WIND UP TO 75 MPH WILL BE POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING. STRONG DAYTIME HEATING...COMBINED WITH VERY COLD AIR ALOFT AND INCREASING MOISTURE...IS SUPPORTING A VERY UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...AND THE STORMS COULD QUICKLY BECOME SEVERE. STRONG WIND SHEAR ALONG A FRONT EXTENDING FROM SOUTHERN ARKANSAS INTO NORTH MISSISSIPPI WILL ENHANCE THE RISK FOR TORNADOES...ESPECIALLY ALONG THE HIGHWAY 82 CORRIDOR EAST OF GREENWOOD TO THE GOLDEN TRIANGLE REGION. ADDITIONAL THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE RISK FOR SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT. ALSO...HEAVY DOWNPOURS WILL BE LIKELY WITH THUNDERSTORMS. PONDING OF WATER AND SOME LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT OVER THE WHOLE OUTLOOK AREA AHEAD OF A COLD FRONT THAT WILL BE MOVING ACROSS THE REGION. THE TIMING AND INTENSITY OF THE SYSTEM STILL SOMEWHAT REMAINS UNCERTAIN AT THIS TIME. CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS FOR UPDATES ON THIS POTENTIAL SEVERE WEATHER AND HEAVY RAIN EVENT. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED INTO TONIGHT...AND POSSIBLY AGAIN TUESDAY INTO TUESDAY NIGHT. ARZ074-075-LAZ007>009-015-016-MSZ018-019-034-035-040>043-047>052- 056>058-272000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-BOLIVAR-SUNFLOWER-WASHINGTON-HUMPHREYS-ISSAQUENA- SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-SMITH-JASPER-CLARKE- 258 PM CDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SUNDAY ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A FEW TORNADOES... LARGE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WIND UP TO 70 MPH WILL BE POSSIBLE FROM LATE THIS AFTERNOON THROUGH THE EVENING. STRONG DAYTIME HEATING...COMBINED WITH VERY COLD AIR ALOFT AND INCREASING MOISTURE...IS SUPPORTING A VERY UNSTABLE AIRMASS. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON...AND THE STORMS COULD QUICKLY BECOME SEVERE. THE MAIN RISK FOR SEVERE WEATHER WILL BE THIS EVENING AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE AREA. ISOLATED SEVERE THUNDERSTORMS WILL ERUPT IN THE UNSTABLE AIRMASS...AND WIND SHEAR WILL BE SUFFICIENT FOR STORMS TO CONTAIN LARGE HAIL AND A RISK FOR TORNADOES. THE SEVERE WEATHER RISK WILL DIMINISH AFTER MIDNIGHT. ALSO...HEAVY DOWNPOURS WILL BE LIKELY WITH THUNDERSTORMS. PONDING OF WATER AND SOME LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT OVER THE WHOLE OUTLOOK AREA AHEAD OF A COLD FRONT THAT WILL BE MOVING ACROSS THE REGION. THE TIMING AND INTENSITY OF THE SYSTEM STILL SOMEWHAT REMAINS UNCERTAIN AT THIS TIME. CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS FOR UPDATES ON THIS POTENTIAL SEVERE WEATHER AND HEAVY RAIN EVENT. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED INTO TONIGHT...AND POSSIBLY AGAIN TUESDAY INTO TUESDAY NIGHT. LAZ023>026-MSZ053>055-059>066-072>074-272000- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON- JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 258 PM CDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA AND SOUTH CENTRAL MISSISSIPPI... .DAY ONE...TONIGHT AND SUNDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS CONTAINING HAIL AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE AFTER MIDNIGHT INTO SUNDAY MORNING. AN UNSTABLE AIRMASS WILL BE IN PLACE AS A COLD FRONT APPROACHES FROM THE NORTH...AND THERE SHOULD BE ENOUGH INSTABILITY TO SUPPORT A MARGINAL HAIL AND DAMAGING WIND RISK. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT OVER THE WHOLE OUTLOOK AREA AHEAD OF A COLD FRONT THAT WILL BE MOVING ACROSS THE REGION. THE TIMING AND INTENSITY OF THE SYSTEM STILL SOMEWHAT REMAINS UNCERTAIN AT THIS TIME. CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS FOR UPDATES ON THIS POTENTIAL SEVERE WEATHER AND HEAVY RAIN EVENT. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS COULD BE NEEDED LATE TONIGHT INTO EARLY SUNDAY MORNING...AND POSSIBLY AGAIN TUESDAY INTO TUESDAY NIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 726 PM CDT SAT MAR 26 2011 MSZ018-019-270055- BOLIVAR MS-SUNFLOWER MS- 726 PM CDT SAT MAR 26 2011 ...SHOWER ACTIVITY BEGINNING IN BOLIVAR AND SUNFLOWER COUNTIES... SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS BOLIVAR AND SUNFLOWER COUNTIES. THESE ARE NOT SEVERE AS OF 724PM...BUT THESE MAY BECOME SEVERE WITHIN THE NEXT 20 TO 30 MINUTES. THIS ACTIVITY WAS GENERALLY LOCATED 5 MILES SOUTHWEST OF MOUND BAYOU AT 724 PM CDT...MOVING EAST AT 50 MPH. THE PRIMARY HAZARD SHOULD THESE BECOME SEVERE WOULD BE FROM QUARTER SIZE OR LARGER HAIL. PEOPLE IN NORTHEASTERN SUNFLOWER AND CENTRAL BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JC
The Little Rock radar (KLZK), 174 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
12 hail. Local standard time, as filed.
Quarter sized hail was reported northwest of Drew.
Quarter sized hail was reported at Walthall.
Quarter sized hail had covered the ground at Phoenix.
Quarter sized hail had covered a yard.
Half dollar sized was observed east northeast of Preston as as swath of hail fell across most of northern Kemper County.
The public reported quarter to half dollar sized hail between Port Gibson and Vicksburg.
The public reported quarter to half dollar sized hail between Port Gibson and Vicksburg.
Half dollar sized hail was observed just northeast of House.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292029, 280939, 292030, 280932, 280933, 292035, 280934, 280940, 280941, 292037, 280942, 280943.